The football player Terrell Owens blamed his recent trip to the hospital on a bad mix of painkillers and a supplement. The son of Anna Nicole Smith reportedly died with a mixture of the antidepressantsLexapro and Zoloft and the drug methadone in his system.
The veracity of these incidents is yet to be determined. But the danger of mixing drugs, supplements, and/or alcohol is very real.
From the Salmonella saintpaul outbreak which sickened more than 1,400
people in the U.S. to autism and vaccines as well as
bisphenol A in baby bottles, 2008 certainly
generated its share of medical scare stories. We have likely not heard the end
of these stories, but experts from different fields of medicine are now sharing
their predictions about what we will be seeing more -- or less of -- in
By and large, the common thread tying together all the specialties in 2009
is the growth...
At least 1.5 million people in the U.S. are harmed annually by medication errors, according to a report issued in July 2006 by the Institute of Medicine.
Reducing your risk, experts agree, is often a matter of using common sense and asking your doctor or pharmacist the right questions. WebMD asked a pharmacist, two doctors, and a nurse to weigh in on the most common mistakes that lead to medication errors and to suggest practical ways to minimize or eliminate the risks.
1. Mixing Drugs That Interact Adversely
"Antidepressants and methadone together can be a real problem," says Russell Jenkins, MD, a member of the board of directors for the Institute for Safe Medication Practices in Huntingdon Valley, Pa., and a former primary care doctor for 27 years. "Each drug can increase the sedative effect of the other."
"Painkillers and supplements can be a problem, because you don't know what is in the supplements, since they are not under [the same] Food and Drug Administration regulation [as drugs are]," he adds.
Certain other combinations -- even if one of the drugs is over-the-counter -- should also be avoided.
Many antibiotics reduce the effectiveness of oral contraceptives, says Matthew Grissinger, RPh, a pharmacist and education safety analyst at the Institute for Safe Medication Practices. "Use backup protection if you are on the pill and need an antibiotic."
The blood thinner Coumadin, taken by people with blood clots or with heart valve conditions, shouldn't be mixed with ginseng, says Jenkins. Nor should it be used with aspirin, says Grissinger. "It's an additive effect," he says of the Coumadin-aspirin combination. "It increases your chance of internal bleeding or, if you get a cut on your finger, the blood won't clot as quickly." Indeed, there are many drugs and supplements that are off-limits when you are taking Coumadin.
If you have elevated blood pressure, even if you're on medication to control the pressure, you should not take over-the-counter oral nasal decongestants without talking first to your pharmacist or doctor, Grissinger says. The preparations can raise your pressure.